Hail, Richland
- When
- August 5, 1:18 PM MST
- Where
- Richland County, 3 mi S of Savage
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.407, -104.350
Public estimated golf ball-sized hail and zero visibility with winds up to 50 mph along highway 16.
Plentful moisture, a surface low pressure system, and a frontal boundary combined with a moderately-unstable air mass to produce efficient and severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Plentful moisture, a surface low pressure system, and a frontal boundary combined with a moderately-unstable air mass to produce efficient and severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 5, 8:34 AM MST, 4 hours 44 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 934 AM MDT FRI AUG 5 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY... SHOWER AND THUNDERSTORM ACTIVITY IS ON-GOING THIS MORNING. THERE IS A FLASH FLOOD WATCH FOR THIS AFTERNOON BUT TRAINING THUNDERSTORMS OVER AREAS IN THE SOUTHEAST HAVE ALREADY EXCEEDED 3 HR FLASH FLOOD GUIDANCE FOR THIS MORNING IN SELECTED AREAS. LATER TODAY AN ADVANCING SHORTWAVE TROUGH AND THE JET AT THE BASE OF THE TROUGH ARE EXPECTED TO PRODUCE MORE INTENSE RAIN...POSSIBLY STRATIFORM...AND THUNDERSTORMS THAT COULD BECOME SUPERCELLS. SO SHOULD BE AN ACTIVE DAY. BOTH GFS AND NAM ARE JUICY SO EXPECT AROUND AN INCH OF WATER IN SPOTS. A LAKE WIND ADVISORY FOR FORT PECK LAKE WAS ISSUED THIS MORNING FOR STRONG EASTERLY WINDS. THIS ADVISORY STILL LOOKS GOOD. MADE SOME ADJUSTMENTS TO POP/WX AND WIND GRIDS BASED ON CURRENT OBSERVATIONS. SCT PREVIOUS DISCUSSION... WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWING A FAIRLY ACTIVE AND PROGRESSIVE PATTERN ACROSS THE CONUS. SUMMER SEASON UPPER HIGH CONTINUES TO HOLD SWAY OVER THE SOUTHERN TIER U.S. STATES AS NEAR ZONAL FLOW PERSISTS OVER THE NORTH CENTRAL AND NORTHEASTERN STATES. VIGOROUS UPPER LEVEL TROUGH IS EVIDENT OVER THE NORTHERN ROCKIES AND IN FACT IS ALREADY AFFECTING NORTHEAST MONTANA AS SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED AHEAD OF THE MAIN FORCING EARLY THIS MORNING OVER OUR SOUTHEASTERN FAR NORTH CENTRAL ZONES. MAIN FORECAST CHALLENGE WILL OBVIOUSLY BE THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS EXPECTED TODAY ACROSS MOST OF THE AREA. EVEN WITH A HEAVY CLOUD COVER AND NO DAYTIME HEATING...STORMS HAVE BEEN ABLE TO TAP INTO THE INCREASING CONVECTIVE POTENTIAL ENERGY TO POP OF SOME THUNDERSTORM DURING THE VERY EARLY MORNING HOURS TODAY. EXPECT THE SOMEWHAT SCATTERED NATURE OF THESE STORMS TO EVENTUALLY BECOME BETTER ORGANIZED AS THE DAY UNFOLDS. ANALYSIS OF THE PRECIPITABLE WATER CLIMATOLOGY AND TODAYS EXPECTED PRECIPITABLE WATER VALUES FROM FORECAST SOUNDINGS INDICATE THAT THE THREAT FOR FLASH FLOODING WILL BE MORE LIKELY TODAY ALONG AND EAST OF THE GLASGOW AREA. THEREFORE HAVE TRIMMED OFF THE WESTERN ZONES OF THE PREVIOUSLY ISSUES FLASH FLOOD WATCH TO REPRESENT THE AREA UNDER THE GREATEST THREAT FOR WIDESPREAD FLASH FLOODING TODAY. SEVERAL SEVERE WEATHER PARAMETERS ARE ON THE INCREASE ALREADY THIS MORNING AND THE DEVELOPING STORMS SEEM TO BE TAKING FULL ADVANTAGE OF THE SITUATION. STRONGEST FORCING FOR ASCENT WILL TRAVERSE THE CWA FROM THE SOUTHWEST TOWARD THE EAST BETWEEN 12Z TODAY AND 06Z LATE TONIGHT WITH STRONG SUBSIDENCE RIGHT BEHIND IT. SHORT TERM MODEL SOLUTIONS ARE COMING INTO SLIGHTLY BETTER FOCUS BUT STILL SHOWING SOME MAJOR DISCONTINUITY...ESPECIALLY REGARDING QPF. THE GFS CONTINUES TO DEPICT ALMOST 3 TIMES THE AMOUNT OF RAINFALL THAN THE NAM. WOULD EXPECT THE ENTIRE EASTERN HALF OF OUR CWA TO BE UNDER SOME KIND OF A THREAT FOR HEAVY RAIN TODAY THROUGH TONIGHT. EVEN SIGNIFICANT TORNADO PARAMETERS INDICATE THE POSSIBILITY FOR A FEW ISOLATED TORNADOES FOR OUR EAST CENTRAL ZONES BETWEEN 20Z AND 03Z. SATURDAY THROUGH SUNDAY...I DECREASED FORECAST POPS QUITE A BIT AS SHORT TERM MODEL SOLUTIONS SHOWED GOOD AGREEMENT WITH SUBSIDENCE AND UPPER LEVEL RIDGING RETURN TO NORTHEAST MONTANA. TEMPERATURES SHOULD REMAIN AT NEAR NORMAL LEVELS. BMICKELSON .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... THE EXTENDED FORECAST BEGINS WITH AN UPPER LOW OVER CENTRAL SASKATCHEWAN WITH A SURFACE LOW OVER MANITOBA EXTENDING A FRONT THROUGH WESTERN NORTH DAKOTA. THIS WILL BRING SOME COOLER CANADIAN AIR DOWN INTO MONTANA. THE REMAINDER OF THE EXTENDED PERIOD WILL HAVE NORTHWEST FLOW OVER THE REGION. MOST OF THE ACTIVITY WILL BE ACROSS THE PRAIRIE PROVINCES WITH ONLY VERY SLIGHT CHANCES DAILY OF THUNDERSTORMS ACROSS NORTHEAST MONTANA. THE GFS AND EC ARE IN GOOD AGREEMENT THROUGH THE PERIOD. CONFIDENCE IS FAIRLY GOOD FOR THE FORECAST. VERY FEW LOCATIONS WILL RECEIVE PRECIPITATION WITH ISOLATED CONVECTION... HOWEVER THE PROBABILITY OF CONVECTION POPPING UP ACROSS THE REGION DAILY IS FAIRLY HIGH. PROTON && .AVIATION... VFR IS EXPECTED THROUGH MIDDAY... THEN AFTERNOON AND EVENING CONVECTION WILL BRING FLIGHT CATEGORIES DOWN TO MVFR/IFR WITH STORMS THAT PRODUCE HEAVY RAINFALL. LOOK FOR STRONG ERRATIC WINDS WITHIN THE VICINITY OF ANY CONVECTIVE SHOWER OR THUNDERSTORM. THE CONVECTION WILL END WEST TO EAST LATE IN THE EVENING AND INTO THE OVERNIGHT HOURS WHICH WILL BRING BACK VFR CONDITIONS AREA WIDE. PROTON && .GLASGOW WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CENTRAL AND SOUTHERN VALLEY...DANIELS...SHERIDAN...WESTERN ROOSEVELT...MCCONE... RICHLAND...DAWSON...PRAIRIE...WIBAUX...NORTHERN VALLEY...EASTERN ROOSEVELT. LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 613 AM MDT FRI AUG 5 2011 MTZ018>020-024>027-061-062-052200- DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-PRAIRIE-WIBAUX- NORTHERN VALLEY-EASTERN ROOSEVELT- 613 AM MDT FRI AUG 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL DISTURBANCE WILL COMBINE WITH FAVORABLE SURFACE CONDITIONS TO PRODUCE STRONG TO SEVERE THUNDERSTORMS TODAY THROUGH TONIGHT WITH DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING BEING THE MAIN THREATS. A FLASH FLOOD WATCH IS IN EFFECT TODAY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ016-021-022-059-060-052200- CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD- NORTHERN PHILLIPS-SOUTHWEST PHILLIPS- 613 AM MDT FRI AUG 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL SPREAD OVER THE AREA TODAY. EVEN THOUGH THE GREATER THREAT FOR SEVERE WEATHER WILL BE TOWARD THE EAST...STRONG TO BORDERLINE SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE WITH DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING BEING THE MAIN THREATS. EAST WINDS THIS MORNING WILL INCREASE TO 20 TO 30 MPH WITH HIGHER GUSTS ALONG FORT PECK LAKE. A LAKE WIND ADVISORY HAS BEEN POSTED THROUGH 9 PM FOR THE WATERS OF FORT PECK LAKE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ017-023-052200- CENTRAL AND SOUTHERN VALLEY-MCCONE- 613 AM MDT FRI AUG 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL DISTURBANCE WILL COMBINE WITH FAVORABLE SURFACE CONDITIONS TO PRODUCE STRONG TO SEVERE THUNDERSTORMS TODAY THROUGH TONIGHT WITH DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING BEING THE MAIN THREATS. A FLASH FLOOD WATCH IS IN EFFECT TODAY THROUGH TONIGHT. EAST WINDS THIS MORNING WILL INCREASE TO 20 TO 30 MPH WITH HIGHER GUSTS ALONG FORT PECK LAKE. A LAKE WIND ADVISORY HAS BEEN POSTED THROUGH 9 PM FOR THE WATERS OF FORT PECK LAKE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1053 AM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM HEAVY RAIN 9 WSW BLOOMFIELD 47.38N 105.11W
08/05/2011 M1.00 INCH DAWSON MT TRAINED SPOTTER
MEASURED 1.00 INCH OF RAIN IN THE LAST COUPLE OF HOURS.
NOT RAINING NOW. SOME SMALL PEA SIZED HAIL AT ABOUT 10
AM.
&&
RMORGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1055 AM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM HEAVY RAIN 3 ESE CRANE 47.56N 104.21W
08/05/2011 E0.60 INCH RICHLAND MT TRAINED SPOTTER
ESTIMATED 0.60 INCHES OF RAIN. MEASURED 0.50 INCHES AT
945 AM. ESTIMATED ANOTHER TENTH OF AN INCH SINCE THEN.
LIGHT RAIN FALLING NOW. ESTIMATED WIND SPEED OF 35 MPH.
&&
RMORGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1104 AM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 9 NE BLOOMFIELD 47.52N 104.80W
08/05/2011 M1.70 INCH DAWSON MT TRAINED SPOTTER
MEASURED 1.70 INCHES OF RAIN FROM 3 AM TO 10 AM. STOPPED
RAINING AT APPROX 10 AM.
&&
RMORGANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1222 PM MDT FRI AUG 5 2011
MTZ023-025-026-051915-
DAWSON-MCCONE-PRAIRIE-
1222 PM MDT FRI AUG 5 2011
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL PRAIRIE COUNTY IN NORTHEAST MONTANA...
SOUTHEASTERN MCCONE COUNTY IN NORTHEAST MONTANA...
DAWSON COUNTY IN NORTHEAST MONTANA...
UNTIL 115 PM MDT.
AT 1218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF LINDSAY...MOVING NORTHEAST
AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN THE ADVISORY INCLUDE...
LINDSAY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4668 10534 4716 10563 4775 10524 4774 10523
4770 10523 4770 10505 4709 10462
TIME...MOT...LOC 1822Z 225DEG 14KT 4713 10547
TEMPLER
WEATHER.GOV/GLASGOWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1254 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HEAVY RAIN 4 SSE GLENTANA 48.79N 106.22W
08/05/2011 M1.00 INCH VALLEY MT PUBLIC
MEASURED 1.00 INCHES OF RAIN. STILL RAINING MODERATELY.
&&
RMORGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
141 PM MDT FRI AUG 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM HEAVY RAIN 2 S OPHEIM 48.83N 106.41W
08/05/2011 M2.00 INCH VALLEY MT PUBLIC
MEASURED 2.00 INCHES OF RAIN. WATER RUNNING IN FIELDS AND
YARD.
&&
RMORGANThe Glasgow radar (KGGW), 192 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
2 hail. Local standard time, as filed.
Public estimated golf ball-sized hail and zero visibility with winds up to 50 mph along highway 16.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342065, 342066.